Illinois, 2007

Flood in Illinois, December 16 to 25, 2007

December 16 to 25, 2007 · NWS PAH · 1 event in 1 county or zone

Minor flooding of the Ohio River occurred near Shawneetown. The flooding was the result of a series of low pressure systems during the early and middle part of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Ohio River occurred near Shawneetown. The flooding was the result of a series of low pressure systems during the early and middle part of the month. The heaviest rain occurred on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 16, 2:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 16, 2:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CST SUN DEC 16 2007

.DISCUSSION...
THE UPPER LEVEL LOW CAN BE SEEN ON WV/IR IMAGERY ROTATING ACROSS
IL INTO IN. MEANWHILE THE CENTER OF THE SURFACE LOW WAS ALREADY
ANALYZED DOWN TO 995 MB JUST NORTH OF CINCY...WHICH IS A TAD
AHEAD/DEEPER THAN NAM PROJECTION AT 09Z. WIND GUSTS ACROSS PAH FA
ALREADY ACCELERATING INTO THE UPPER 20S/LOWER 30S ON AVERAGE AND
SHOULD BECOME THE PRIMARY WEATHER FEATURE THIS MORNING...ALONG
WITH THE LAST REMNANTS OF SNOW. HAVE CANCELLED ADVISORY WEST OF
MS RIVER WHERE RADAR SHOWS ACCUMULATING THREAT OVER...BUT STILL
MINOR ACCUMS POSSIBLE EAST AND ESP NORTHEAST THIS MORNING AS RADAR
AND INCOMING REPORTS CONFIRM.

THE STORM PULLS FAR ENOUGH AWAY BY AFTERNOON TO RELAX THE GRADIENT
AND EVEN WORK SOME CLEARING INTO THE WRN 1/2 OF THE FA. COOL HIGH
PRESSURE THEN SETTLES ACROSS THE LOWER MS VALLEY AND WORKS ACROSS
THE SOUTH THROUGH MUCH OF THE COMING WEEK...KEEPING COOL AND DRY
WEATHER IN THE OFFING.

NO CHANGES MADE TO THE LONG TERM. WENT AOB GUIDANCE IN THE NEAR
TERM ACROSS MAINLY THE NORTH...WHERE THE THE COLLAB EXPECTATION IS
THAT LIGHT SNOW COVER MAY HOLD TEMPS DOWN. GRADUAL WARMING BEGINS
BY TUE AND MET/MAV BLEND INTO COLLAB PIC WORKED WELL ENOUGH.

&&

.AVIATION...
AS A SFC LOW MOVES AWAY...THE SFC PRESSURE GRADIENT ACROSS THE PAH
FCST AREA WILL REMAIN TIGHT UNTIL AROUND SUNRISE...FUELING STRONG
WRLY TO NWRLY WINDS. THESE WINDS WILL BEGIN TO DIMINISH SLIGHTLY
BETWEEN SUNRISE AND NOON...FALLING OFF SIGNIFICANTLY AFTER SUNSET.
MEANWHILE...FOR WHILE BEFORE SUNRISE...THE ERN HALF OF THE FCST AREA
WILL EXPERIENCE REDUCED VSBYS DUE TO SNOWFALL...GENERALLY NO WORSE
THAN A MILE. IT WILL TAKE MOST OF THE DAYLIGHT HOURS TO GET RID OF
THE CLOUDS...WHICH WILL BE GENERALLY AT MVFR LEVELS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-JACKSON-JEFFERSON-PERRY
     IL-SALINE-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...WINTER WEATHER ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Dec 16, 4:12 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CST SUN DEC 16 2007

ILZ088>094-KYZ001>022-MOZ076-086-087-100-107>112-114-171100-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-
CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
412 AM CST SUN DEC 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL BE BELOW FREEZING FOR MUCH OF THE MORNING...
HELPING RECENT RAIN...SNOW...AND SLEET TO PRODUCE ICY SLICK AND
HAZARDOUS TRAVEL CONDITIONS. ESPECIALLY DANGEROUS WILL BE BRIDGES
AND OVERPASSES.

IN ADDITION...NORTHWEST WINDS 15 TO 25 MPH MAY OCCASIONALLY GUST
INTO THE 35 TO 40 MPH RANGE DURING THE MORNING HOURS.

RECENT RAINS HAVE CAUSED FLOODING ON SOME AREA RIVERS. REFER TO
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. NO SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

AREAL RIVER FLOODING WILL CONTINUE. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR THE MOST DETAILED AND UP-TO-DATE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ILZ075>078-080>087-INZ081-082-085>088-171100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-
412 AM CST SUN DEC 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY CONTINUES UNTIL 600 AM. LIGHT
ACCUMULATIONS OF SNOW AND TEMPERATURES REMAINING BELOW FREEZING
THROUGH MUCH OF THE MORNING HOURS WILL PRODUCE ICY SLICK AND
HAZARDOUS TRAVEL CONDITIONS. ESPECIALLY DANGEROUS WILL BE BRIDGES
AND OVERPASSES.

IN ADDITION...NORTHWEST WINDS 15 TO 25 MPH MAY OCCASIONALLY GUST
INTO THE 35 TO 40 MPH RANGE DURING THE MORNING HOURS.

RECENT RAINS HAVE CAUSED FLOODING ON SOME AREA RIVERS. REFER TO
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. NO SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

AREAL RIVER FLOODING WILL CONTINUE. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR THE MOST DETAILED AND UP-TO-DATE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
December 16, 6:00 AM CST to December 25, 6:00 PM CST
Where
Gallatin County, Shawneetown to 6.84 mi ENE of Shawneetown
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.700, -88.130

At Shawneetown, the Ohio River crested at 38.21 feet on December 21. Flood stage there is 33 feet. Bottomland and low-lying fields were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65273.